Ohio, 2020

Winter Weather in Ohio, February 26 to 27, 2020

February 26 to 27, 2020 · NWS ILN · 19 events in 19 counties and zones

A system produced 1-2 inches of snow for much of the area, primarily north of the I-70 corridor, with a few higher amounts found in west central Ohio.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A system produced 1-2 inches of snow for much of the area, primarily north of the I-70 corridor, with a few higher amounts found in west central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 26, 10:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 26, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1055 AM EST Wed Feb 26 2020

.SYNOPSIS...
Low pressure will move northeast through the region today,
bringing a mix of rain and snow to the area. A cold front will
then move east through the Ohio Valley this afternoon, changing
precipitation to snow, and bringing cooler temperatures through
the rest of the week. Additional light snow will be possible on
Thursday night into Friday, with drier conditions over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Precipitation has overspread the region. This precipitation is
primarily rain across the east, snow across the west, and a mix
in between. Colder air will work in through the day and
precipitation will eventually change over to all snow. The
highest totals will be across northwestern portions of the
forecast area where the cold air will be in place longer. Kept
current winter weather advisory in place.

Lapse rates steepen later today and have winds increasing later
in the near term.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Precipitation intensity should gradually diminish as the evening
progresses, but winds will be doing the opposite, as cold
advection behind the eastward-moving front leads to some
boundary layer mixing -- and some 20-30 MPH wind gusts. Any snow
that persists into the overnight will become more showery, with
little to no additional accumulation expected. Dry conditions
are expected on Thursday, but with a sharp pressure gradient
still in place, westerly winds will remain gusty. In this cold
advection pattern, with clouds generally remaining in place, max
temps will only reach the mid 20s to lower 30s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Well advertised clipper will be dropping into the long wave
trough at the beginning of the period and then rounding the base
Friday into Friday night. This is a relatively compact system,
so the slight positional differences in the 00Z guidance could
have substantial impact on sensible weather. Have used a blend
weighted more towards ECMWF and its ensemble which take the
system just south of the forecast area. Thus only have chance
PoPs. But this will have to be monitored closely, because if the
slightly more northern solution of the GFS/NAM verify, there
there will be some light snow in southern counties for the
Friday morning commute. If precipitation does get into the
forecast area, it will eventually mix with or even change over
to rain on Friday afternoon before heading east.

Long wave pattern will deamplify as the trough moves east. This
will put the region in more zonal flow by Sunday which then
becomes southwesterly early next week. Thus after experiencing
temperatures nearly 10 degrees below normal on Friday and
Saturday, there will be a substantial warming trend. Sunday will
be a transition day and then readings will be above normal for
the remainder of the period. However, with the warmth will come
increasing moisture and precipitation. Precipitation may break
out as early as Sunday night, but there will be a better chance
on Monday with an initial impulse. There may be a lull in
activity before a stronger system approaches which brings the
potential for higher rainfall amounts.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
LIFR conditions are occurring at all TAF sites this morning,
with very poor aviation conditions in terms of both visibilities
and ceilings. As precipitation begins in the next couple hours,
visibilities may actually improve slightly, but still remaining
in the IFR to MVFR range. LIFR ceilings are expected through
much of the day, at least through afternoon.

Precipitation will begin as rain at all the TAF sites, switching
to snow during the late afternoon / evening time frame.
Impactful snow is most likely at KDAY, where accumulations and
IFR to possibly LIFR visibilities will occur. At the other
airports, snow should generally be lighter, with MVFR to
possibly IFR visibilities.

Though precipitation will gradually begin to decrease in
intensity during the evening, westerly winds will become
stronger, with gusts to around 25 knots by the end of the TAF
period. Ceilings will gradually improve overnight, reaching MVFR
levels before morning, as precipitation comes to an end.

OUTLOOK...MVFR ceilings will continue into Thursday morning and
possibly into the afternoon. Gusty winds will continue on
Thursday as well.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 4 AM EST Thursday for OHZ026-034-
     035-042>044.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Novak
SHORT TERM...Hatzos
LONG TERM...
AVIATION...Hatzos
Hazardous weather outlook, Feb 26, 4:07 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
407 AM EST Wed Feb 26 2020

OHZ026-034-035-042>044-270915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
407 AM EST Wed Feb 26 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ050-OHZ045-046-051-052-270915-
Wayne-Union OH-Delaware-Miami-Champaign-
407 AM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Rain is expected to change to snow today, with accumulations of
around an inch, with locally higher amounts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-270915-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
407 AM EST Wed Feb 26 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Auglaize

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

The county garage in Wapakoneta measured 3 inches of snow. A social media post had 2.3 inches in Waynesfield.

Winter Weather, Brown

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Brown forecast zone
Reported by
CoCoRaHS
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The observer in Fayetteville measured 1.5 inches of snow.

Winter Weather, Champaign

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Champaign forecast zone
Reported by
Social Media
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

A report of 3 inches of snow was received from east of Christiansburg. The cooperative observer in Urbana measured 2 inches.

Winter Weather, Clinton

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Clinton forecast zone
Reported by
NWS Employee
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Four miles west of Wilmington, 1.3 inches of snow was measured. The NWS office south of town and a social media post west of Cuba both had 0.8 inches of snow.

Winter Weather, Darke

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Darke forecast zone
Reported by
CoCoRaHS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The observer northwest of Bradford measured 2.1 inches of snow. The county garage in Greenville measured 2 inches.

Winter Weather, Delaware

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Delaware forecast zone
Reported by
Department of Highways
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Two inches of snow were measured at the county garage northeast of Delaware. The CoCoRaHS observers near Lewis Center and 6 miles east-southeast of Sunbury both measured 1.3 inches of snow.

Winter Weather, Fayette

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Washington Court House had 2.2 inches of snowfall.

Winter Weather, Franklin

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Around an inch fell across the county, upwards to 2 inches that were measured northwest of New Rome.

Winter Weather, Greene

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Greene forecast zone
Reported by
Social Media
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county, with two inches measured in Xenia and near Beavercreek.

Winter Weather, Hardin

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Hardin forecast zone
Reported by
Department of Highways
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The county garage measured 2.5 inches of snow near Kenton.

Winter Weather, Licking

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A half inch to an inch of snow fell across the county. Four miles north of Granville, 0.9 inches were measured.

Winter Weather, Logan

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Logan forecast zone
Reported by
Public
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. A report from Bellefontaine had 3.5 inches of snow accumulation.

Winter Weather, Madison

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Madison forecast zone
Reported by
Social Media
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

One to two inches of snow fell across the county. A report from London had 1.7 inches of snow accumulation.

Winter Weather, Mercer

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county. The county garage west of Celina measured 3 inches of snow.

Winter Weather, Miami

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Miami forecast zone
Reported by
CoCoRaHS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. The observer south of Troy measured 3 inches of snow.

Winter Weather, Montgomery

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

One to three inches of snow fell across the county. A spotter in Union measured 3 inches of snow. The Dayton International Airport measured 2.8 inches.

Winter Weather, Preble

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Preble forecast zone
Reported by
Public
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

An inch to an inch and a half of snow fell across the county. A public report of 1.7 inches came from Eaton.

Winter Weather, Shelby

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

One to two and a half inches of snow fell across the county. The observer in Houston and the county garage in Sydney both measured 2.5 inches.

Winter Weather, Union

When
February 26, 12:00 PM EST to February 27, 6:00 AM EST
Where
Union forecast zone
Reported by
Department of Highways
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The county garage in Marysville measured 1.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878919, 878920, 878921, 878922, 878923, 878924, 878925, 878926, 878927, 878928, 878929, 878930, 878931, 878932, 878933, 878934, 878935, 878936, 878937.